Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 307, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2004, 6:00 PM CDT for Meade County, Seward County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2004, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 20, 2004, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:20 PM CDT | TSTM WND DMG | 6 Ssw Meade, KS | LARGE COTTONWOOD TREE FELL AND OTHER LARGE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 202300
SVRDDC
KSC119-175-210000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUL 20 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEADE COUNTY IN SOUTHWEST KANSAS.
EASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.
* UNTIL 700 PM CDT
* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KISMET...MOVING NORTHEAST AT 5 MPH. A SECOND SEVERE THUNDERSTORM
WAS INDICATED 10 MILES SOUTHWEST OF MEADE.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF MEADE COUNTY...
RURAL AREAS OF EASTERN SEWARD COUNTY...
HAYNE...
KISMET...
MEADE STATE PARK...
PLAINS CITY...
THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT
FOR NORTHEASTERN MEADE COUNTY COUNTY.
LAT...LON 3702 10086 3702 10027 3746 10013 3738 10062
3737 10078
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT TUE JUL 20 2004 .DISCUSSION... DAYS 1-2... QUESTIONS THIS CYCLE WILL BE CHANCES FOR CONVECTION IN CONVERGENCE ALONG SURFACE TROUGH, RESULTANT TEMPERATURES AND FINALLY THE ARRIVAL OF THE POLAR FRONT ON THURSDAY. THE DIAGNOSTICS SHOW THE HUGE UPPER RIDGE OVER THE MAJORITY OF THE WESTERN CONUS WITH A BROAD UPPER TROUGH OVER THE EAST. A STREAM OF NEARLY TROPICAL MOISTURE CONTINUES TO WEND ITS WAY FROM THE WESTERN GULF NORTHWARD ACROSS WEST TEXAS INTO EAST COLORADO AND FAR WEST KANSAS WHERE IT MEETS THE LOW LEVEL LEE TROUGH. H8 DEWPOINTS ARE IN THE MID TEENS IN THIS AREA AS WELL AS FARTHER EAST ACROSS THE CENTRAL PLAINS. MORNING SOUNDING ANALYSIS SHOWS A HEALTHY CAP EARLY ON EVENTUALLY ERODING AWAY SO THAT BY LATE AFTERNOON SOME CONVECTION MAY BE POSSIBLE INTO THE EARLY EVENING HOURS FORCED BY LOW LEVEL CONVERGENCE ALONG THE SURFACE TROUGH FROM SOUTH CENTRAL NEBRASKA TO SOUTHEAST COLORADO. SMALL POPS WILL REMAIN IN PLACE FOR THIS EVENTUALITY. THE SURFACE TROUGH WORKS EASTWARD ABOUT 50 TO 60 MILES TONIGHT SO THAT SOME SMALL POPS ALONG IT FOR ISOLATED CONVECTION WILL CONTINUE THROUGH WEDNESDAY AND INCREASE FOR ENHANCED INSTABILITY DUE TO DIURNAL HEATING BY AFTERNOON. SOME CLOUD COVER FROM CONVECTIVE DEBRIS WILL LIMIT SURFACE HIGH TEMPERATURES WEDNESDAY AND HAVE TRIMMED HIGHS DOWN SLIGHTLY FOR THIS. WEDNESDAY NIGHT WILL SEE THE SURFACE HOT AIR TROUGH SINK EVEN FARTHER TO THE SOUTHEAST WITH SMALL CHANCES FOR CONVECTION ALONG IT REMAINING THROUGH THE NIGHT INTO THURSDAY. THE BIG STORY HOWEVER WILL BE THE POLAR FRONT ARRIVING FROM THE NORTH IN THE AFTERNOON FORCED BY A SHORT WAVE TROUGH ALOFT IN THE UPPER FLOW. AS CONVECTION BREAKS OUT ALONG AND NORTH OF THIS FEATURE WEDNESDAY NIGHT IT WILL PROVIDE SOME RAIN COOLED AIR NORTH OF THE FRONT WHICH SHOULD FORCE THE BOUNDARY SOUTH SIMILAR TO WHAT THE ETA AND MESOETA DO. IT MAY EVEN BE FASTER. AS A RESULT OF THIS, HAVE GONE WITH A 20 DEGREE SPREAD IN HIGH TEMPERATURES ACROSS MY ZONES FROM NORTH TO SOUTH DUE TO THE FRONT AND THE ASSOCIATED CLOUDS AND CONVECTION WITH IT. THE MODELS INITIALIZED FAIRLY WELL WITH THEIR MASS AND MOISTURE FIELDS AND SEE NO REASON TO DISBELIEVE THEM. THE ETA AND MESOETA WERE USED FOR THIS FORECAST WITH MINOR CHANGES MADE FOR LOCAL EFFECTS AND A SLIGHTLY FASTER FRONTAL MOVEMENT. DAYS 3-7... LIKE WHAT WAS STATED IN THE NIGHT SHIFT DISCUSSION, THE MODELS ARE IN GOOD AGREEMENT ON A COOLER, WETTER PATTERN ACROSS THE CENTRAL PLAINS TOWARD THE END OF THE WEEK. THE WAVE THAT IS NOW MOVING INTO THE PAC NW WILL GET THE BALL ROLLING, WITH THE WAVE NEAR 50N 160W HELPING TO BUILD A WEST COAST RIDGE THAT WILL REINFORCE IT. AS FAR AS SENSIBLE WX FOR MY CWA, THE COLD FRONT WILL DROP THRU LATE THURSDAY AND WILL CONTINUE TO BE REINFORCED AS SURFACE PRESSURES RISE OVER THE PLAINS. THIS SHOULD KEEP THE FRONT TO OUR SOUTH INTO THE WEEKEND WITH SOME POSSIBLE RETREAT BACK TO THE NORTH BRIEFLY ON SUNDAY. THEN ANOTHER POTENT WAVE ROUNDS THE WESTERN RIDGE AND DIVES INTO THE PLAINS EARLY NEXT WEEK WITH YET ANOTHER PUSH OF COOLER AIR. I AM NOT BUYING INTO THE MOS WARMING TREND TOWARD CLIMO EARLY NEXT WEEK. I DONT SEE HOW TEMPS WILL CLIMB CLOSE TO 90 ON MONDAY AND TUESDAY WITH 850MB TEMPS DICTATING 60S AND 70S FOR HIGHS MONDAY. THIS IS WHERE THE HUMAN FORECASTER CAN ADD VALUE TO THE FORECAST. AS FOR POPS, THE BEST CHANCES FOR RAINFALL WILL BE WITH THE FRONTAL PASSAGE THUR PM AND AGAIN ON SUNDAY PM WITH THE APPROACHING WAVE. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 94 68 93 / 20 30 30 40 GCK 67 94 66 85 / 20 30 30 40 EHA 65 92 65 93 / 30 30 30 30 LBL 68 93 68 94 / 30 30 30 30 HYS 71 94 66 80 / 30 30 30 40 P28 72 100 70 94 / 10 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/LACY
Hazardous weather outlook, Jul 20, 5:00 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE JUL 20 2004 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TODAY WILL BE QUITE HOT, WITH MAXIMUM TEMPERATURES REACHING THE 100 TO 105 DEGREE RANGE NORTHEAST OF A GARDEN CITY TO COLDWATER LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
In the hours before
Local storm report, Jul 20, 5:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 S FOWLER 37.34N 100.20W
07/20/2004 1.00 INCH MEADE KS TRAINED SPOTTER
&&
15Local storm report, Jul 20, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 S KISMET 37.18N 100.70W
07/20/2004 1.00 INCH SEWARD KS PUBLIC
&&
15The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jul 20, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jul 20, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.